Alert archive / West Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Jan 8, 2021, 5:26 AM EST for McDowell County, West Virginia; Buchanan County, Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 8, 2021, 5:26 AM EST (10:26 UTC)
- Expired
- Jan 8, 2021, 7:30 AM EST
- In force
- 2 hr
- Issued by
- NWS Charleston, WV
Counties Buchanan County, VA, McDowell County, WV
The radar
The Charleston,WV radar (KRLX), 123 km from the middle of the area, began a volume at 10:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 10.4 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1151 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
570
WWUS81 KRLX 081026
SPSRLX
Special Weather Statement
National Weather Service Charleston WV
526 AM EST Fri Jan 8 2021
VAZ004-WVZ033-081230-
Buchanan-McDowell-
526 AM EST Fri Jan 8 2021
...AN AREA OF SNOW WILL AFFECT BUCHANAN AND SOUTHERN MCDOWELL
COUNTIES...
At 523 AM EST, an area of snow was moving into Buchanan and southern
McDowell counties. This snow could cause travel problems for the
morning commute. Motorists should exercise extreme caution this
morning and be prepared for snow or ice on roadways. Leave extra
time to get to your destination this morning.
Locations impacted include...
Welch, Grundy, Davenport, Gary, War, Northfork, Bradshaw, Keystone,
Anawalt, Kimball, Jolo, Oakwood, Stacy, Maybeury, Elbert, Vansant,
Coalwood, Cucumber and Jenkinjones.
LAT...LON 3722 8224 3725 8224 3746 8144 3746 8140
3742 8131 3727 8142 3726 8150 3723 8151
3721 8156 3720 8168 3724 8174 3720 8176
3718 8185 3713 8192 3713 8199 3711 8202
3707 8202 3704 8208 3705 8210 3704 8212
TIME...MOT...LOC 1023Z 240DEG 49KT 3719 8193
$$
25What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Jan 8, 3:36 AM EST, 1 hour 50 minutes earlier.
Area forecast discussion, Jan 8, 3:36 AM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
336 AM EST Fri Jan 8 2021
.SYNOPSIS...
Strong system to the south brings snow accumulations to our
most southern counties today. A Dry weekend. Next weather maker
is a weak system approaching Monday.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 330 AM Friday...
A low pressure system moving south of the region will graze
southern West Virginia and southwestern Virginia with some snow
today. A strong precipitation gradient on the northern edge of
the storm makes snow totals rather tricky. Will issue a Winter
Weather Advisory for Dickenson county. Southern portions of
Buchanan and McDowell counties could get up to 2 inches as
well, but northern portions of those counties are expected to be
considerably less. A small shift in the northern edge of this
system however could result in a significant forecast change
for these southern counties.
&&
.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
As of 215 AM Friday...
Weak high pressure will be in place to start the period off
keeping the rest of Saturday and all of Sunday dry with
seasonable temperatures. A southern stream system, which is
forecast to form off a disturbance from the West Coast, will
traverse northeast toward the area and dig Monday while
strengthening slightly as well. This system is forecast to start
affecting the area with moisture from the Gulf by midday
Monday. With the system's eastern momentum, there is not many
chances for precipitation to get out ahead towards our western
counties along the Ohio river and west of there. The bulk of the
snowfall should stay confined to and along the eastern
mountains as well as our VA counties. At first, we can assume
rain and a mix in some areas during the daytime with slightly
warmer air, however through the evening temperatures will fall
to below freezing and the chances for snow increases
dramatically. An all snow regime will transition by nightfall
throughout the area into early Tuesday when a transition back to
a mix should occur, excluding the mountains. Any precipitation
will taper off by Tuesday evening as quieter weather settles in.
With this being a relatively small and quick moving system,
accumulations should be rather light and the bulk of the
accumulations should stay confined to the highest terrain and
should not be significant. We haven't put together forecast
snow amounts yet so stay tuned. Impacts will most likely be
limited, if any.
&&
.LONG TERM /TUESDAY THROUGH THURSDAY/...
As of 215 AM Friday...
Starting Wednesday, temperatures start to warm above seasonable and
an upper level low skirts by through the day, however little to no
POPs are expected. Thursday seems to be settled as well and
holding on to the gradual warming trend as the previous day.
Long range models are struggling with a system forming over
Canada which will drive in from the northwest towards the area
around sometime Thursday evening into Friday morning. The
Canadian and Euro models are very late with this feature while
the GFS has is coming in very early compared to the two. Since
models are struggling a little, accepted a blend of guidance
which looked rather fair bringing slight chances Thursday
evening and chances for Friday morning.
With very cold air associated with this system expect a quick
changeover from a mix to all snow event leading into the
weekend. Even though model guidance has us warming for Friday
afternoon, I think the only model holding true to the
temperature trend that we can expect is the GFS, which keeps us
below freezing. Accepted central guidance since this one model
is an outlier and it is day 7, but I believe it will definitely
be colder on the back side of this system.
This feature should drag in a cold front through Friday as it
lifts into New England and with 850mb temps around -10C or below
one can assume a mainly all snow event. Though it seems like an
upslope event and most of the activity may reside along and in
the mountains. We will have to keep an eye on this one as it
unfolds since it will have potential to bring significant
accumulations depending on the duration of the event which
models seem to be extending its stay.
&&
.AVIATION /09Z FRIDAY THROUGH TUESDAY/...
As of 1220 AM Friday...
A storm system passing south and east of the area will cause
ceilings across southern WV and southwestern VA to lower this
morning with snow developing. The snow will cause IFR conditions
over extreme southern WV and southwestern VA. Further north,
expect VFR or MVFR ceilings. These conditions will continue for
much of today before the system pulls away from the area.
An MVFR stratus deck is then expected to form Friday night.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z SATURDAY...
FORECAST CONFIDENCE: High in southeast OH and northern WV,
Medium in northeastern KY, southern WV and southwestern VA.
ALTERNATE SCENARIOS: Conditions along the I-64 corridor could
be worse than forecast.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE FRI 01/08/21
UTC 1HRLY 08 09 10 11 12 13 14 15 16 17 18 19
EST 1HRLY 03 04 05 06 07 08 09 10 11 12 13 14
CRW CONSISTENCY H H H H H H H H H H M H
HTS CONSISTENCY H H H H H H M H L H H H
BKW CONSISTENCY H H H H H H H H M H H H
EKN CONSISTENCY H H H H H H H H H H H H
PKB CONSISTENCY H H H H H H H H M M H M
CKB CONSISTENCY H H H H H H H H H H H H
AFTER 06Z SATURDAY...
No widespread IFR conditions expected.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...Winter Weather Advisory until 4 PM EST this afternoon for
VAZ003.
&&
SYNOPSIS...RPY/JZ
NEAR TERM...RPY
SHORT TERM...JZ
LONG TERM...JZ
AVIATION...RPYHazardous weather outlook, Jan 8, 3:43 AM EST, 1 hour 43 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 343 AM EST Fri Jan 8 2021 VAZ003-090845- Dickenson- 343 AM EST Fri Jan 8 2021 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... This Hazardous Weather Outlook is for portions of southwest Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. VAZ004-WVZ033-034-516-090845- Buchanan-McDowell-Wyoming-Southeast Raleigh- 343 AM EST Fri Jan 8 2021 This Hazardous Weather Outlook is for portions of southwest Virginia, and portions of southeast West Virginia and southern West Virginia. .DAY ONE...Today and Tonight. Some snow will affect the area today. This may may lead to scattered slick conditions on area roadways. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032- 039-040-515-517>526-090845- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer- Lewis-Harrison-Taylor-Upshur-Barbour-Northwest Raleigh- Northwest Fayette-Southeast Fayette-Northwest Nicholas- Southeast Nicholas-Northwest Webster-Southeast Webster- Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph- Southeast Randolph- 343 AM EST Fri Jan 8 2021 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio and much of West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Jan 8, 5:26 AM EST, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
526 AM EST Fri Jan 8 2021
VAZ004-WVZ033-081230-
Buchanan-McDowell-
526 AM EST Fri Jan 8 2021
...AN AREA OF SNOW WILL AFFECT BUCHANAN AND SOUTHERN MCDOWELL
COUNTIES...
At 523 AM EST, an area of snow was moving into Buchanan and southern
McDowell counties. This snow could cause travel problems for the
morning commute. Motorists should exercise extreme caution this
morning and be prepared for snow or ice on roadways. Leave extra
time to get to your destination this morning.
Locations impacted include...
Welch, Grundy, Davenport, Gary, War, Northfork, Bradshaw, Keystone,
Anawalt, Kimball, Jolo, Oakwood, Stacy, Maybeury, Elbert, Vansant,
Coalwood, Cucumber and Jenkinjones.
LAT...LON 3722 8224 3725 8224 3746 8144 3746 8140
3742 8131 3727 8142 3726 8150 3723 8151
3721 8156 3720 8168 3724 8174 3720 8176
3718 8185 3713 8192 3713 8199 3711 8202
3707 8202 3704 8208 3705 8210 3704 8212
TIME...MOT...LOC 1023Z 240DEG 49KT 3719 8193
25The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 8, 3:25 AM EST | Winter Weather Advisory | RLX | McDowell | 13 hr |
Nearby
Special Weather Statements in West Virginia, 2021Special Weather Statements in Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.